Hail, Clark
- When
- April 21, 3:12 PM EST to 3:14 PM EST
- Where
- Clark County, 0.87 mi NW of South Charleston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.830, -83.640
Scattered showers and thunderstorms moved through the Ohio Valley in association with a cold front. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered showers and thunderstorms moved through the Ohio Valley in association with a cold front. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 21, 2:02 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 302 PM EDT Fri Apr 21 2023 .SYNOPSIS... A cold front will push southeast of the area tonight bringing widespread rainfall overnight. Cooler air moves in from the west for the weekend and the start of the workweek. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A SW-NE oriented cold front is slowly progressing southeast through the area early this afternoon. As of 2PM, the front remains along and northwest of I-71. Most of the precipitation associated with the front is in the cool sector to the west where temperatures are in the 50s. Conditions southeast of I-71 are much different. Visible satellite and surface observations show partly cloudy skies persisting with temperatures well into the 70s on southerly flow. There are some hints of instability starting to form as radar reflectivity in Kentucky shows showers forming in the warm sector. A marginal risk for severe weather remains in areas southeast of I- 71, especially the Scioto River Valley, this afternoon since meso-a continues to suggest a brief period of marginal instability (MLCAPE 500 J/kg) may overlap strong shear (40 knots effective bulk shear) in the warm sector east of the front where showers are forming. Strong straight line winds would likely be the main threat associated with thunderstorms if the severe threat materializes given the speed shear in place and inverted V sounding. The brief potential for severe weather ends this evening when instability diminishes and saturation occurs. More widespread showers and a few non-severe thunderstorms are expected overnight when a weak low ripples along the front in southern Ohio. Some areas along and southeast of I-71 may receive over half an inch of rain tonight. Winds shift to the north overnight as the low pulls the front through. Cooler air works in behind the front by sunrise. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... A low pressure system continues to pull northeast of the Ohio Valley on Saturday. Much cooler air works in behind the low on westerly flow. Some showers are possible throughout the day due to low level instability developing with surface heating. Forecast highs range from the middle 50s to lower 60s under mostly cloudy skies. Cool, westerly flow persists Saturday night thanks to the broad area of low pressure remaining northeast of the area. Cloud cover should diminish somewhat overnight with diurnal instability fading off, but some clouds remain with upper troughing in place. Forecast lows drop into the middle 30s areawide. Frost potential appears to remain fairly low overnight despite temperatures in the middle 30s due to the winds remaining elevated and some cloud cover persisting. Isolated patches of frost only appear likely in very sheltered or isolated areas. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Models suggest a period of below normal temperatures, allowing relatively stable conditions and a lack of severe weather. A few showers may linger behind a cold front on Sunday. Dry weather can be expected Monday and Tuesday under high pressure. Low chance for showers returns Wednesday under a weak disturbance embedded in a westerly flow aloft. A better chance for showers exists for Thursday and Friday as additional energy and moisture rounds the base of a deepening upper trough. Colder than normal temperatures are forecast through the period. Highs in the upper 40s to mid 50s on Sunday will increase through the 50s on Monday before reaching the 60s in most instances Tuesday through Friday. Lows in the 30s Sunday night and Monday night point to frost. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR ceilings are likely to drop to MVFR or IFR this afternoon as a cold front stalls in the area. Radar observations confirm showers are occurring along the front and could lead to MVFR visibility dropouts through the afternoon/evening. Thunder chances will likely be confined to KILN, KCMH, and KLCK were instability is best this afternoon/evening. MVFR, and possibly IFR, ceilings persist into the overnight when a weak low moves across the area along with widespread showers and a few thunderstorms. Showers reduce in coverage after 1200z, but MVFR/IFR ceilings may persist into Saturday morning before scattering to VFR Saturday afternoon. Southwesterly winds shift to the northwest behind the cold front this afternoon and evening. Winds may shift to northerly for a period overnight when a low passes nearby. Winds become westerly after 1200z. Wind speeds should remain around 10-15 knots. OUTLOOK...MVFR ceilings will occur into Saturday. MVFR ceilings possible on Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM...Coniglio AVIATION...Campbell
Hazardous Weather Outlook National Weather Service Wilmington OH 500 AM EDT Fri Apr 21 2023 INZ050-058-059-066-073>075-OHZ026-034-035-042>045-051>053-060>062- 070-220900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark- Preble-Montgomery-Greene-Butler- 500 AM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Temperatures in the lower to mid 30s will bring frost or freezing conditions Sunday morning, Monday morning, and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ080-KYZ089>100-OHZ046-054>056-063>065-071>074-077>082-088-220900- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Madison-Franklin OH- Licking-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 500 AM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. A few thunderstorms may develop this afternoon. Any storms will be capable of producing strong to severe wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Temperatures in the lower to mid 30s will bring frost or freezing conditions Sunday morning, Monday morning, and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT Fri Apr 21 2023
OHZ061-062-070-071-211945-
Montgomery OH-Warren OH-Butler OH-Greene OH-
311 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN BUTLER,
WARREN, SOUTHWESTERN GREENE AND SOUTH CENTRAL MONTGOMERY COUNTIES
THROUGH 345 PM EDT...
At 310 PM EDT, a strong thunderstorm was located near Monroe, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Middletown, Mason, Lebanon, Springboro, Monroe, Franklin, Bellbrook,
Carlisle, South Middletown, West Chester, Waynesville, Morrow, Kings
Island, Olde West Chester, Four Bridges, Hunter, Wetherington, South
Lebanon, Maineville and Corwin.
This includes the following Interstates...
I-71 in Ohio between mile markers 22 and 40.
I-75 in Ohio between mile markers 21 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3930 8441 3954 8442 3965 8404 3934 8400
TIME...MOT...LOC 1910Z 238DEG 41KT 3943 8429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSpecial Weather Statement
National Weather Service Wilmington OH
338 PM EDT Fri Apr 21 2023
OHZ053-054-062-063-071-072-212015-
Warren OH-Fayette OH-Madison OH-Clinton OH-Clark OH-Greene OH-
338 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARREN,
NORTHWESTERN FAYETTE, NORTHWESTERN CLINTON, SOUTHEASTERN CLARK,
GREENE AND SOUTHWESTERN MADISON COUNTIES THROUGH 415 PM EDT...
At 338 PM EDT, a strong thunderstorm was located near Xenia, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Springfield, Beavercreek, Fairborn, Xenia, Bellbrook, Yellow Springs,
Cedarville, Waynesville, Jamestown, South Charleston, Jeffersonville,
Wilberforce, Lisbon, New Jasper, Brighton, Harveysburg, Spring
Valley, Corwin, South Vienna and South Solon.
This includes the following Interstates...
I-70 in Ohio between mile markers 66 and 69.
I-71 in Ohio between mile markers 51 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3997 8355 3957 8357 3947 8412 3973 8410
TIME...MOT...LOC 1938Z 242DEG 36KT 3963 8395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSpecial Weather Statement
National Weather Service Wilmington OH
345 PM EDT Fri Apr 21 2023
OHZ080-081-088-212015-
Highland OH-Scioto OH-Adams OH-
345 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN ADAMS,
SOUTHEASTERN HIGHLAND AND WESTERN SCIOTO COUNTIES THROUGH 415 PM
EDT...
At 345 PM EDT, a strong thunderstorm was located over West Union,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
West Union, Peebles, Rarden, Sinking Spring, Dunkinsville, Cedar
Mills, Smoky Corners, Serpent Mound, Locust Grove and State Route 348
at State Route 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3880 8365 3911 8343 3908 8338 3906 8338
3905 8334 3897 8321 3896 8321 3896 8320
3894 8317 3873 8354
TIME...MOT...LOC 1945Z 219DEG 32KT 3881 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSpecial Weather Statement
National Weather Service Wilmington OH
358 PM EDT Fri Apr 21 2023
KYZ092-093-095>097-OHZ078-212030-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Grant KY-Clermont OH-
358 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
NORTHWESTERN BRACKEN, CAMPBELL, GRANT, CENTRAL PENDLETON AND SOUTH
CENTRAL CLERMONT COUNTIES THROUGH 430 PM EDT...
At 358 PM EDT, a strong thunderstorm was located over Dry Ridge,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Independence, Alexandria, Taylor Mill, Williamstown, Claryville,
Crittenden, Dry Ridge, Butler, Cold Spring, Ryland Heights,
Crestview, Mentor, Moscow, Neville, California, Mount Auburn,
Stewartsville, Visalia, Atwood and Grants Lick.
This includes I-75 in Kentucky between mile markers 148 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3865 8477 3880 8463 3880 8461 3883 8461
3904 8442 3882 8414 3852 8461
TIME...MOT...LOC 1958Z 221DEG 41KT 3868 8459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ARSpecial Weather Statement
National Weather Service Wilmington OH
407 PM EDT Fri Apr 21 2023
KYZ094>099-212030-
Pendleton KY-Robertson KY-Owen KY-Mason KY-Bracken KY-Grant KY-
407 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL MASON,
ROBERTSON, BRACKEN, SOUTHEASTERN GRANT, EAST CENTRAL OWEN AND
SOUTHERN PENDLETON COUNTIES THROUGH 430 PM EDT...
At 407 PM EDT, a strong thunderstorm was located 9 miles south of
Williamstown, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Falmouth, Augusta, Brooksville, Morgan, Mount Olivet, Corinth,
Germantown, Browning Corner, Willow Grove, Bradford, Stonewall,
Powersville, Camp Northward, New Columbus, Johnsville, Chatham,
Hittville, US Route 62 at State Route 875, Abigail and Woolcutt.
This includes I-75 in Kentucky between mile markers 144 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3854 8466 3880 8419 3877 8407 3878 8402
3862 8390 3847 8411 3849 8417 3850 8416
3850 8418 3856 8416 3855 8421 3858 8421
3856 8441 3853 8445 3854 8447 3851 8449
3849 8456 3842 8464
TIME...MOT...LOC 2007Z 239DEG 49KT 3850 8454
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CampbellSpecial Weather Statement
National Weather Service Wilmington OH
412 PM EDT Fri Apr 21 2023
OHZ045-052>055-212045-
Champaign OH-Madison OH-Franklin OH-Union OH-Clark OH-
412 PM EDT Fri Apr 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CHAMPAIGN COUNTY IN WEST CENTRAL OHIO, NORTHWESTERN FRANKLIN COUNTY
IN CENTRAL OHIO, EASTERN CLARK COUNTY IN WEST CENTRAL OHIO, NORTHERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO THROUGH 445
PM EDT...
At 411 PM EDT, a strong thunderstorm was located near Choctaw Lake,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Springfield, Dublin, Upper Arlington, Hilliard, Marysville,
London, Jefferson, Plain City, West Jefferson, South Charleston,
Choctaw Lake, New California, Lake Darby, Harmony, Lisbon, Brighton,
Lafayette, South Vienna and Catawba.
This includes I-70 in Ohio between mile markers 60 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4018 8317 4014 8317 4014 8314 4002 8303
3977 8363 3995 8375 4024 8322
TIME...MOT...LOC 2011Z 234DEG 38KT 3990 8356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ARThe Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084724, 1084725, 1084726, 1084727.